Start your FREE trial now and get instant access to this video and...
study at your own pace — with more videos that break down even the most difficult topics in easy-to-understand chunks of knowledge.
increase your confidence in class — by practicing before tests or exams with our fun interactive Practice Problems.
practice whenever and wherever — Our PDF Worksheets fit the content of each video. Together they create a well-round learning experience for you.
Information about the video Elapsed Time
- Elapsed Time
- What is Elapsed Time?
Freddie receives a letter from Zuri one day about a scavenger hunt. He needs to follow all of the clues to get a surprise at the end! However, he needs to make sure he gets to all of the clues in time for his surprise. In order to do this Freddie will need to use elapsed time strategies and elapsed time using a number line. Read more below to learn more about how to find elapsed time.
What is Elapsed Time?
What’s elapsed time? Have you ever wondered “what does elapsed time mean?” Elapsed time or time elapsed is how long an activity takes from beginning to end. In this video we explore how to calculate elapsed time using a number line. We can also find this by measuring elapsed time.
How to Solve Elapsed Time
To find elapsed time, always begin by putting the start time on the LEFT side of the number line. Next, we can put our end time on the RIGHT side of the number line. Then, skip count, or count forward until you reach the end time. When skip counting with time it can be helpful to skip count by the largest unit of time first.
Elapsed Time Examples
Take a look at the elapsed time number line below. It shows the starting time one the right side of the number line. It also has the end time on the left side of the number line. We can calculate elapsed time using skip counting on the number line. If we skip count forward small amounts we find that the time elapsed is forty-five minutes.
Elapsed Time Practice
Your turn! Try calculating the number line elapsed time on the problem below.
Freddie left his house at 6:45 and got to his friend’s house at 7:20, how much time has elapsed? Remember that elapsed time is how long an event lasts from beginning to end.
The first step is to put the start time on the left side of the number line.
Then put the end time on the right side of the number line.
Next, skip count forward small amounts until you reach the end time.
Well, how much time elapsed from beginning to end?
Thirty-five minutes have elapsed from beginning to end.
Steps for Finding Elapsed Time
Step one: Put the starting time on the left side of the number line.
Step two: Put the end time on the right side of the number line.
Step three: Skip count forward small amounts until you reach the end time.
Step Four: The amount you counted is the elapsed time.
Elapsed Time Activities
After this video, you can find continued practice of elapsed time through elapsed time problems and worksheets.
Transcript Elapsed Time
"Freddie, look at the calendar, do you know what today is?" : "Um... Friday, October the fifteenth?" : "Yes, AND it's the day we leave for Berlin for the birthday party!" : "I totally forgot! You packed the bags, right?" : "Uh oh... I thought that YOU packed the bags." : "What are we going to do? We need to clean, and pack, and I have no idea how long it will take." Freddie and Zuri need to prepare for their trip, and, will need to use "Elapsed Time" to help them complete their tasks. Have you heard of elapsed time before? Elapsed time is how long an activity takes from beginning to end. Today we will explore elapsed time using a number line. Zuri and Freddie need to clean before they start packing. They started cleaning at 11:00 in the morning, and finished at 1:30 in the afternoon. How long did it take for them to clean? We can use elapsed time and a number line to figure this out. Begin by putting the start time, 11:00, on the LEFT side of the number line. Next we can put our end time on the RIGHT side of the number line. Then we can skip count, or count forward, to get to 1:30, our end time. When skip counting with time, start with the largest unit of time to count forward with. We can start by skip counting the hours, from eleven to twelve (...) and from twelve to one. One more hour would put us past the end time (...) so we can continue by skip-counting with minutes. We can skip count by tens, count with me! Ten (...) twenty (...) thirty (...) then we stop because we've reached our end time, 1:30. Now we can add up the time that we counted. First add the hours that we skip counted. How many hours did we skip count here? We skip counted forward two hours. Next, add the minutes that we skip counted, how many minutes did we skip count here? We skip counted forward thirty minutes. If we add those together we will find the elapsed time. That means the elapsed time Zuri and Freddie took to clean was two hours and thirty minutes. After cleaning Freddie and Zuri are tired, but, they still need to pack. Zuri and Freddie started packing at 1:30 and finished at 4:45. How much time elapsed from beginning to end of them packing? We can figure out how long it will take them with elapsed time. Remember to start by putting the start time on the LEFT side of the number line. Which means we will put our end time on the RIGHT side of the number line. Next we can skip count or count forward to get to the end time. We can start by skip counting the hours, two-thirty (...) three-thirty (...) four-thirty. We will go past our end time if we add another hour, so let's skip count by five minutes now. four-thirty five (...) four-forty (...) four-forty five. Finally we need to count up the time we skip counted to find the elapsed time. We skip counted three hours and fifteen minutes, so Zuri and Freddie took three hours and fifteen minutes to pack. Zuri and Freddie are almost ready to go, but first they need to get their ride ready! This will take them a while because there are many steps. If Zuri and Freddie start preparing their ride at 4:45 and finish at 6:30, how much time has elapsed? It will take Zuri and Freddie one hour and forty-five minutes to prepare the car. And they are off! Zuri and Freddie have finally begun to travel to the birthday party. They left at 6:45 and finally landed at 8:20, how much time has elapsed? The elapsed time it took Zuri and Freddie to get to their destination is one hour and thirty-five minutes. : "Phew, we're finally here! I can't wait to see everyone!" : "Uh, Zuri? I have some bad news..." : "I think we went to the wrong Berlin..."
Elapsed Time Exercise
Solving the elapsed time.Hints
Count forward in hours first, then in minutes.
Remember to put the start time on the left side of the number line and the finish time on the right of the number line.Solution
- To get from 9:20 to 11:35:
- First count forward by 1 hour to reach 10:20.
- Then count forward by another hour to reach 11:20.
- Next count forward by 10 minutes to reach 11:30.
- Finally count forward by 5 minutes to reach 11:35.
Arrival time of flights.Hints
First, count forward from the start time by 1 hour.
Then count forward by 30 minutes until you reach the end time.
You might need to break 30 minutes into smaller chunks of time, like 10 minutes.Solution
If we use a number line to count forward by one hour then by 30 minutes, the departure and arrival times would be:.
Depart: 4:20 Arrive: 5:50
Depart: 8:25 Arrive: 9:55
Depart: 4:40 Arrive: 6:10
Depart: 10:05 Arrive: 11:35
- For the flight that leaves at 4:40: Add 1 hour to get to 5:40. Then add 30 minutes, we need to think of this as 20 minutes to reach 6:00 then another 10 minutes to reach 6:10. In total 1 hour and 30 minutes has been added on.
How long was the train ride?Hints
Remember that there are 60 minutes in an hour, so we would count 1 hour or 60 minutes to get to the next hour.
Remember to first count forward in hours, then in minutes.
You can break up the minutes into smaller chunks to add, for example 30 minutes could be broken in to 20 and 10.Solution
- To get from 4:15 to 6:10.
- First count forward by 1 hour to reach 5:15.
- Then count on 45 minutes to reach 6:00.
- Finally count forward 10 minutes to reach 6:10.
How long does each TV show last?Hints
Count forward in hours first, from the start time. Then add the minutes in smaller chunks.
When drawing a number line to solve the elapsed time, remember to put the start time on the left and the end time on the right.Solution
- This image shows a number line to find the elapsed time of Attack of the Really Big Slugs: Start: 2:35 and End: 4:20 = 1 hr 45 mins
- Talent Show: Start: 7:15 and End: 8:35 = 1 hr 20 mins
- Knights and Dragons: Start: 3:55 and End: 5:20 = 1 hr 25 mins
- Super Bowl: Start: 8:30 and End: 10:25 = 1 hr 55 mins
Finding the elapsed time.Hints
Remember that the first thing we do is to put the start time on the left side of the number line.
Remember to start your jumps in hours.Solution
.Put the start time on the left side of the number line and the end time on the right side of the number line.
Start by counting forward in hours.
Then count forward in minutes.
Count up the total time you skip counted.
The soccer game.Hints
Make sure to add all the times up (the playing, the break and the injury time) to find how long the game lasted in total.
If we took off the injury time, that means that the game would finish 5 minutes earlier.Solution
- In addition to the playing time, there was a half time break and injury time of 20 minutes total added on.
- The whole game finished at 9:20pm.
- If it hadn't been for the injury, they would have finished at 9:15pm.
- Last week they went to a game that had no injury time. The game was 105 minutes long, or 1 hour and 45 minutes.
- It started at 2:40pm and finished at 4:25pm.
- After that game, they went to get the bus home and only had 20 minutes to get it as it left as 4:45pm.
- They were on the bus for one hour and 20 minutes, so they finally got off the bus at 6:05pm.
Simplifying Variable Expressions
Order of Operations
Multiplying and Dividing Integers
Types of Numbers
Transforming Terminating Decimals to Fractions and Vice Versa
Transforming Simple Repeating Decimals to Fractions and Vice Versa
Rational Numbers on the Number Line